Confusion From a College Long Distance RelationshipSat, Oct 1st 2011
Last year, I started my first year at college. During that time, I had a boyfriend from high school who I had been with for 2 years already. We decided to try a long distance relationship since we loved each and still wanted to be with each other. When I entered college, things were harder than I expected. I became depressed and very lonely, and I had no clue what to do. I broke up with my high school boyfriend and began trying to date other people because I thought it would be easier. It ended up not being easier and I often didn't feel fulfilled as I did in my high school relationship.
Fast forward to present day, after numerous break ups with him and dating other people (breaking up and hurting them as well), we decided to get back together again. Things are better than they were last year, but I'm still having similar thoughts. I can honestly say I truly love him and when we see each other, I am incredibly happy, but when he's gone, I'm a different person. I have thoughts of other men occasionally, thoughts about being single, and how tough this is. I feel like leaving the relationship again because it will allow me to find out who I really am and what I want, but at the same time, I feel as if I went through all that last year and at the end, I wanted him back. Is this normal for long distance relationships in college or is there something else that may be causing this?
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.